|Niacin for high cholesterol
Mar 28, 2000
I have extremely high cholesterol and triglyceride levels secondary to protease regimen, which otherwise has been very effective in restoring much of my diminished health and vitality, as well as chasing viral load into hiding for nearly five years. So I don't want to change my cocktail. But I am worried about continuing such a heart-threatening treatment for so long. I am on both Lipitor and Tricor, which help some. My doctor suggested that I consider Niacin, and check it out. I did, and have just one concern: how serious is the interaction of Niacin with other drugs I take, especially Warfarin (anti-coagulant) and the statins mentioned above?
Response from Dr. Henry
Niacin is a potentially attractive drug to add to what you are receiving to lower your lipids. If you and your doc wish to use niacin then a careful trial following your anticoagulation parameters, liver, and muscle blood tests would be worth considering. Niacin has received little study to date in this setting but I have heard from many clinicians who are using it and are not observing a worrisome rate of side effects. It does have to be dose escalated with careful management. The potential interactions with statins /Warfarin/etc. are serious but so is poorly controlled high lipids so a careful trial in your case may well be warranted. Keith Henry, M.D.
Sustiva and tinnitus?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.